Hail, Leavenworth
- When
- July 2, 6:48 AM CST
- Where
- Leavenworth County, 2.12 mi SW of Leavenworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -94.950
A thunderstorm produced large hail in Leavenworth county, during the early morning hours of July 2, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A thunderstorm produced large hail in Leavenworth county, during the early morning hours of July 2, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 5:38 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 638 AM CDT WED JUL 2 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /ISSUED 326 AM CDT WED JUL 2 2008/ WATER VAPOR SHOWING THE STRONG SHORT WAVE OVER CENTRAL CANADA DROPPING SOUTHWARD. ALSO PLENTY OF CONVECTION WAS OCCURRING OVER THE ROCKIES JUST ON THE EASTERN SIDE OF THE WESTERN UPPER RIDGE. THIS CANADIAN SHORT WAVE WILL DIVE INTO THE GREAT LAKES TONIGHT WITH THE WESTERN RIDGE BUILDING AND GRADUALLY SHIFTING TO THE EAST AS A STRONG UPPER JET OVER THE NORTHERN PACIFIC COMBINES WITH A CUT OFF TROUGH IN THE EASTERN PACIFIC TO ENHANCE THE TROUGHING ALONG THE WEST COAST THROUGH FRIDAY. BEFORE THE WESTERN UPPER RIDGE BUILDS...WEAKER SHORT WAVES CUTTING OVER THE TOP OF THE RIDGE WILL SLIDE DOWN THEN NORTHWEST FLOW TO ITS EAST. ONE OF THESE WAVES CURRENTLY IN NEBRASKA IS ALREADY BECOMING A FACTOR WITH THUNDERSTORMS DEVELOPING ON ITS OUTFLOW BOUNDARY WHERE A POCKET OF BETTER MOISTURE RESIDES IN NORTHEAST KANSAS AND EXTREME NORTHWEST MISSOURI. THE NEBRASKA SHORT WAVE ITSELF WILL BE A FACTOR IN OUR CONVECTION DEVELOPMENT LATER TODAY AS IT SOMEWHAT PHASES WITH THE STRONGER CANADIAN TROUGH BY THIS EVENING. AT THE SAME TIME A SURFACE HIGH ASSOCIATED WITH THE STRONGER CANADIAN SHORT WAVE TROUGH WILL BE DROPPING SOUTH INTO THE NORTHERN PLAINS...WITH THE FRONTAL BOUNDARY ASSOCIATED WITH THIS HIGH MOVING INTO NORTHERN MISSOURI BY 00Z. THIS IS A LITTLE FASTER THAN WHAT THE MODEL RUNS SHOWED LAST NIGHT...BUT IS SUPPORTED BY THE STRONG PRESSURE RISES ALREADY OCCURRING OVER THE NORTHERN PLAINS...PLUS THE PROXIMITY OF THE NEBRASKA CONVECTION WHICH...WITH ITS COLD POOL EFFECTS AS INDICATED BY A STRONG OUTFLOW BOUNDARY THIS MORNING...SHOULD ALSO HELP TO GIVE THE BOUNDARY AN ADDITIONAL NUDGE INTO THE FOREST AREA. WITH THIS FASTER TIMING...FEEL CONFIDENT ENOUGH TO UP LATE AFTERNOON PROBABILITIES ALONG THIS FRONTAL BOUNDARY IN THE NORTHERN AREAS TO A LIKELY CATEGORY. REGARDING SET UP FOR THE AFTERNOON CONVECTION...FEEL NAM CONTINUES TOO HIGH ON ITS SURFACE DEWPOINTS WITH MID 70S...BUT STILL MAY SEE SOME POOLING EFFECTS WITH READINGS IN THE UPPER 60S TO NEAR 70. THIS WOULD LIKELY PRODUCE AFTERNOON ML CAPES IN THE 2000 TO 3000 J/KG RANGE. LAPSE RATES WILL BE INCREASING IN NORTHERN MISSOURI BY AFTERNOON AS EFFECTS OF NEBRASKA SHORT WAVE COME INTO PLAY. BULK SHEARS IN THE 0 TO 6 KM LAYER DO INCREASE DURING THE AFTERNOON...WHICH SHOULD HELP STORM ORGANIZATION...BUT 0 TO 1 KM SHEAR REMAINS WEAK AS LOW LEVEL WINDS REMAIN FROM THE SOUTHWEST AHEAD OF THE FRONT. SO APPEARS WIND AND HAIL WILL BE THE MAIN THREAT FROM STORMS LATER THIS AFTERNOON AND INTO THIS EVENING. BIG CONCERN TONIGHT WILL BE WITH PRECIPITATION AMOUNTS WITH THE THUNDERSTORM EXPECTED TO BE QUITE EXTENSIVE ALONG THIS FRONT. HOWEVER...WITH THE NEBRASKA SHORT WAVE PHASING WITH THE CANADIAN WAVE...EXPECT THIS WAVE TO BE PRETTY PROGRESSIVE ACROSS MISSOURI THIS EVENING...SO THAT BY OVERNIGHT...THE STRONGER STORMS SHOULD BE HEADING EAST OF THE MISSISSIPPI. ONE PROBLEM THOUGH WILL BE THE FEED OF THE LOW LEVEL JET ACROSS SOUTHEAST KANSAS THAT...EVEN THOUGH VEERING...WILL LIKELY CONTINUE TO SUPPORT THUNDERSTORMS INTO SOUTHWESTERN PORTIONS OF THE FORECAST AREA. REGARDING RAINFALL AMOUNTS TONIGHT...PWAT NUMBERS OFF THE NAM APPEAR EXCESSIVE AS LOW LEVEL WINDS ARE SOUTHWESTERLY...PRECLUDING A TAPPING OF THE DEEP LOW LEVEL MOISTURE ALONG THE GULF. ALTHOUGH STORMS SHOULD BE EFFICIENT RAIN PRODUCERS...AND MAY PRODUCE LOCALLY HEAVY RAINFALL...WITH LACK OF STALLED BOUNDARY AND PROGRESSIVE UPPER SHORT WAVE...NOT CONFIDENT ENOUGH ON WHERE HEAVIEST RAINFALL MAY OCCUR. WILL NOT ISSUE ANY KIND OF FLOOD WATCH AT THIS POINT BUT WILL PUT OUT AN ESF TO HIGHLIGHT THE POTENTIAL OF FLOODING ISSUES. THURSDAY MORNING...CONVECTION WILL PROBABLY STILL BE ONGOING ACROSS SOUTHERN MISSOURI WITH VEERED LLJ AND NAM STILL SHOWING SOME WEAK ISENTROPIC LIFT. WILL SCALE BACK POPS IN NORTHERN AREAS TO JUST SLIGHT CHANCE CATEGORY IN THE MORNING. HOWEVER...IN THE AFTERNOON...WILL SPREAD THOSE CHANCE POPS BACK FURTHER NORTH AS AREA REMAINS UNDER A NORTHWEST FLOW WITH MODELS SHOWING NUMEROUS WEAK SHORT WAVES ALL OF WHICH COULD SET OFF AFTERNOON CONVECTION WITH THE HELP OF DAYTIME HEATING. NAM STILL APPEARS TO BE OVERDOING SURFACE DEWPOINTS WITH 70 DEGREE READINGS WELL NORTH OF SURFACE FRONT...SO INSTABILITY LIKELY NOT AS STRONG AS WHAT THAT MODEL WOULD INDICATE. STILL...IF THERE IS A WEAK SHORT WAVE...WHICH BOTH THE NAM AND GFS ADVERTISE THURSDAY AFTERNOON...LIFT SHOULD BE SUFFICIENT TO GET SOME REDEVELOPMENT. AREA WILL REMAIN UNDER NORTHWEST FLOW INTO FRIDAY WITH THE SURFACE FRONT BECOMING ILL DEFINED. MODELS NOT IN VERY GOOD AGREEMENT WITH PLACEMENT OF SURFACE FEATURES BY THIS TIME...AND ALSO POSITIONING OF ANY ANY WEAK WAVES IN THE NORTHWEST FLOW. WILL NOT MAKE ANY CHANGES TO GOING FORECAST AT THIS POINT WITH HOPES THE PICTURE WILL BECOME A LITTLE MORE CLEAR ONCE WE GET PAST THE CONVECTION TONIGHT AND ON THURSDAY. REGARDING TEMPERATURES TODAY...HIGHS WILL BE TRICKY GIVEN EFFECTS OF MORNING OUTFLOW BOUNDARY AND REMNANT CIRRUS...INTRUSION OF SURFACE COLD FRONT...AND CONVECTION. WILL SCALE BACK HIGH TEMPERATURES A BIT ACROSS NORTHERN AREAS...BUT KEEP THE MENTION OF SOME 90S SOUTH OF THE FRONT IN EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. PC && .AVIATION... FOR THE 12Z TAFS...SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLY THIS MORNING WILL CONTINUE TO HEAD EAST. KEPT A TEMPO GROUP FOR TSRA AT KMCI AND KMKC FOR THE NEXT 1-2 HOURS BEFORE THE ACTIVITY SHOULD BE EAST OF THE TERMINALS. LLWS IS ALSO EXPECTED TO CONTINUE UNTIL AROUND 14Z BEFORE THE LOW LEVEL JET WEAKENS SOME AND MIXING BEGINS. OUTSIDE OF ANY THUNDERSTORM ACTIVITY...VFR CONDITIONS ARE ANTICIPATED THROUGH MID AFTERNOON. THE COLD FRONT LOCATED FROM NORTH CENTRAL KANSAS NORTHEAST ACROSS NORTHEAST NEBRASKA...WILL PUSH SLOWLY SOUTH THROUGH THE DAY. THE FRONT IS FORECAST TO REACH THE TERMINALS LATE THIS AFTERNOON. STRONG CONVECTION IS EXPECTED TO DEVELOP ALONG BUT MORE SO BEHIND THE FRONT...POSSIBLY AS EARLY AS MID AFTERNOON FOR KSTJ...AND LATE AFTERNOON FOR KMCI AND KMKC. THE SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY LAST THROUGH A GOOD PORTION OF THIS EVENING. REDEVELOPMENT MAY OCCUR LATE THIS EVENING AND INTO THE OVERNIGHT AS THE FRONT STALLS OVER EAST CENTRAL KANSAS AND CENTRAL MISSOURI. THE AREA WITH THE GREATER POTENTIAL FOR THIS ADDITIONAL ACTIVITY IS FROM KANSAS CITY SOUTHWARD. STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 602 AM CDT WED JUL 2 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 602 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL BE AFFECTING PORTIONS OF NORTH CENTRAL TO WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS. SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY ALTHOUGH SOME OF THE STORMS MAY PRODUCE SMALL HAIL UP TO A HALF INCH IN SIZE. THIS AFTERNOON AS A COLD FRONT MOVES INTO NORTHERN MISSOURI AND NORTHEAST KANSAS...MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED. THESE STORMS MAY PRODUCE SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THESE STORMS WILL ALSO BE EFFICIENT RAIN PRODUCERS WHICH MAY BRING A QUICK INCH TO TWO INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. THIS MAY CAUSE MINOR FLOODING TO OCCUR. THIS EVENING...AS THE COLD FRONT MOVES INTO AREAS FROM AROUND KANSAS CITY TO MACON AND MOBERLY...STRONG THUNDERSTORMS THAT WILL STILL BE CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS ARE EXPECTED TO BE ONGOING. IN ADDITION...VERY HEAVY RAINFALL FROM THESE THUNDERSTORMS CAN BE EXPECTED. IF STORMS REPEAT OVER THE SAME AREA...FLOODING PROBLEMS MAY ESCALATE FROM MINOR PROBLEMS TO MORE OF A FLASH FLOODING SITUATION. THE STRONGER STORMS ARE EXPECTED TO MOVE EAST OF THE AREA AFTER MIDNIGHT...BUT THUNDERSTORMS MAY STILL BE OCCURRING WITH THE COLD FRONT AS IT MOVES SOUTH TOWARD THE OZARKS. HEAVY RAINFALL WILL STILL BE POSSIBLE. IN ADDITION TO A FLASH FLOODING THREAT...SOME OF THIS RAIN MAY RENEW FLOODING ALONG RIVERS THAT HAVE ONLY RECENTLY GONE BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...WITH THE COLD FRONT STILL EXPECTED TO BE IN SOUTHERN MISSOURI...THUNDERSTORMS WILL STILL BE POSSIBLE...MAINLY IN AREAS TO THE SOUTH OF THE MISSOURI RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH ISOLATED DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. HEAVY RAINFALL WILL ALSO CONTINUE TO BE A CONCERN. FOR THE FOURTH OF JULY...THE FOCUS FOR THUNDERSTORMS SHOULD BE SHIFTING TO THE SOUTH. STILL THUNDERSTORMS CAN NOT BE TOTALLY RULED OUT...MAINLY IN AREAS SOUTH OF HIGHWAY 50. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN NORTHEAST KANSAS AND NORTHERN MISSOURI..AND TONIGHT IN AREAS FROM EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. REPORTS OF FLOODING ARE ALSO REQUESTED. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 704 AM CDT WED JUL 2 2008 KSZ103-021230- LEAVENWORTH- 704 AM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH COUNTY UNTIL 730 AM CDT... AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCLOUTH...OR 10 MILES NORTHWEST OF TONGANOXIE...MOVING EAST AT 21 MPH. THIS STORM WILL BE NEAR... 6 MILES SOUTH OF EASTON BY 720 AM CDT. LEAVENWORTH AND 6 MILES NORTHWEST OF LANSING BY 730 AM CDT. THE TOWN OF JARBALO IS ALSO IN THE PATH OF THIS STORM. HAIL UP TO PENNY SIZE IS POSSIBLE WITH THIS STORM. MAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 730 AM CDT WED JUL 2 2008 KSZ103-MOZ028-021300- LEAVENWORTH-PLATTE- 730 AM CDT WED JUL 2 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH AND SOUTHERN PLATTE COUNTIES UNTIL 800 AM CDT... AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LEAVENWORTH...MOVING EAST AT 19 MPH. THIS STORM WILL BE NEAR... LEAVENWORTH AND LANSING BY 745 AM CDT. LEAVENWORTH BY 750 AM CDT. 7 MILES SOUTH OF WESTON BY 755 AM CDT. PLATTE CITY AND TRACY BY 800 AM CDT. THE TOWNS OF JARBALO...FORT LEAVENWORTH...STILLINGS...EAST LEAVENWORTH...BEVERLY AND FARLEY ARE ALSO IN THE PATH OF THIS STORM. HAIL UP TO NICKEL SIZE IS POSSIBLE WITH THIS STORM. MAS
The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126254, 126255, 126256.